Alert archive / Florida / Tornado Warnings in 2023

Tornado Warning 12, NWS Tampa Bay, FL

August 17, 2023Lee County, Florida

NWS Tampa Bay, FL issued this tornado warning at Aug 17, 2023, 6:32 PM EDT for Lee County, Florida. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2023, 6:32 PM EDT (22:32 UTC)
Expired
Aug 17, 2023, 6:49 PM EDT
In force
17 min
Issued by
NWS Tampa Bay, FL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Lee County, FL

The radar

The Tampa radar (KTBW), 140 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 10.5 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2023-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1718 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2023-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1718 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
799 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

263 
WFUS52 KTBW 172232
TORTBW
FLC071-172300-
/O.NEW.KTBW.TO.W.0012.230817T2232Z-230817T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Tampa Bay Area Ruskin FL
632 PM EDT Thu Aug 17 2023

The National Weather Service in Ruskin has issued a

* Tornado Warning for...
  East central Lee County in southwestern Florida...

* Until 700 PM EDT.
    
* At 632 PM EDT, a severe thunderstorm capable of producing a tornado
  was located near Buckingham, or near Lehigh Acres, and is nearly
  stationary.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  east central Lee County, including the following locations...
  Gateway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! If your home is flooded, avoid flood waters. If
possible, take shelter in an interior room. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 2663 8175 2665 8171 2658 8163 2653 8172
TIME...MOT...LOC 2232Z 320DEG 4KT 2661 8172 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

TBW
2 follow-up statements
374 
WWUS52 KTBW 172243
SVSTBW

Severe Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
643 PM EDT Thu Aug 17 2023

FLC071-172300-
/O.CON.KTBW.TO.W.0012.000000T0000Z-230817T2300Z/
Lee FL-
643 PM EDT Thu Aug 17 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM EDT FOR EAST
CENTRAL LEE COUNTY...
    
At 643 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Buckingham, or near Lehigh Acres, and is nearly
stationary.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Gateway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

&&

LAT...LON 2660 8173 2663 8168 2658 8163 2654 8170
TIME...MOT...LOC 2243Z 320DEG 4KT 2660 8171 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN

$$

TBW
496 
WWUS52 KTBW 172249
SVSTBW

Severe Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
649 PM EDT Thu Aug 17 2023

FLC071-172259-
/O.CAN.KTBW.TO.W.0012.000000T0000Z-230817T2300Z/
Lee FL-
649 PM EDT Thu Aug 17 2023

...THE TORNADO WARNING FOR EAST CENTRAL LEE COUNTY IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Ruskin.

LAT...LON 2660 8173 2663 8168 2658 8163 2654 8170
TIME...MOT...LOC 2247Z 320DEG 4KT 2659 8171 

$$

TBW

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this tornado warning went out at Aug 17, 2:49 PM EDT, 3 hours 43 minutes earlier.

Area forecast discussion, Aug 17, 2:49 PM EDT, 3 hours 43 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
249 PM EDT Thu Aug 17 2023

...New DISCUSSION, AVIATION, MARINE, FIRE WEATHER...

.DISCUSSION...
Issued at 239 PM EDT Thu Aug 17 2023

Looking at the sounding this morning you can see a more moist
environment with PW at 2.3. This along with the frontal system to
our north has helped to increase shower coverage across the area.
This pattern will remain in place through Friday with more
widespread shower expected throughout the day.

By the weekend we are expecting a trough to push through Florida.
This will keep rain shower chances high across the area for the
weekend. Upper level flow will be light and variable on Saturday
meaning the storms we do see form will not have much motion to them
resulting in some areas seeing high rainfall totals. For Sunday
winds shift more to an easterly direction. This will result in
better rain shower chances along the coast where the rain is badly
needed.

By Monday the trough will be moving away however our easterly to
southeasterly flow will remain. This is great news for our coastal
areas that need rain because this flow does give us better chances
of coastal storms in the afternoon and evening hours.

&&

.AVIATION...
(18Z TAFS)
Issued at 239 PM EDT Thu Aug 17 2023

VCTS will be seen at almost all airports through around 00z with
TEMPO groups through 21z. Shower activity over the Gulf overnight
will start to push towards the coast and inland starting early
tomorrow morning. Coastal sites have VCSH for the early morning
before transitioning to VCTS by late morning. VFR conditions and
light winds are expected outside of the showers and storms.

&&

.MARINE...
Issued at 239 PM EDT Thu Aug 17 2023

South to southwest flow will remain over the area for the
rest of the week but a weak frontal boundary will help to increase
shower chances. A trough will be pushing through the state this
weekend. This will shift our winds to the east and southeast. This
will also keep storm chance high. By Sunday the trough will be
pushing off the west coast which should start to increase winds
through the day. By next Monday we could see exercise caution for
the Gulf. These breezy conditions should stick around till about
Tuesday when winds will slowly be dropping.

&&

.FIRE WEATHER...
Issued at 239 PM EDT Thu Aug 17 2023

Typically summer time conditions with showers and storms
possible each afternoon with high humidity values. For today we will
see lighter winds which will result in low dispersions.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  79  91  79  93 /  50  80  30  70
FMY  77  91  76  93 /  60  80  40  80
GIF  76  92  76  95 /  40  90  20  60
SRQ  78  91  77  94 /  60  80  40  70
BKV  75  91  74  94 /  50  80  20  60
SPG  80  90  80  92 /  60  80  40  70

&&

Sea Breeze Thunderstorm Regime For Friday: 4
Sea Breeze Thunderstorm Regime For Saturday: 1

For additional information on sea breeze regimes, go to:
     https://www.weather.gov/tbw/ThunderstormClimatology

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...None.
Gulf waters...None.

&&

DISCUSSION/AVIATION/MARINE/FIRE WEATHER...Shiveley
DECISION SUPPORT...ADavis
UPPER AIR/CLIMATE...ADavis

In the hours before

Special weather statement, Aug 17, 2:48 PM EDT, 3 hours 44 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
248 PM EDT Thu Aug 17 2023

FLZ056-251-255-171915-
Inland Manatee FL-Hardee FL-Inland Hillsborough FL-
248 PM EDT Thu Aug 17 2023

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN HARDEE...
NORTHEASTERN MANATEE AND SOUTHEASTERN HILLSBOROUGH COUNTIES THROUGH
315 PM EDT...

At 247 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Greater Sun Center to 11
miles east of Parrish. Movement was east at 25 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Fish Hawk, Duette, Wimauma, Alafia River State Park, Fort Lonesome,
and Boyette.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2781 8234 2787 8206 2765 8206 2765 8201
      2752 8200 2753 8229
TIME...MOT...LOC 1847Z 263DEG 25KT 2775 8226 2761 8224

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

TBW
Local storm report, Aug 17, 2:50 PM EDT, 3 hours 42 minutes before
Preliminary Local Storm Report
National Weather Service Tampa Bay Ruskin FL
250 PM EDT Thu Aug 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0218 PM     Tstm Wnd Gst     3 W Macdill Air Force   27.86N 82.55W
08/17/2023  M44 MPH          GMZ830             FL   Mesonet

            Mesonet station OPTF1 Old Port Tampa, FL.

&&
Special weather statement, Aug 17, 5:01 PM EDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
501 PM EDT Thu Aug 17 2023

FLZ043-242-172145-
Inland Citrus FL-Sumter FL-
501 PM EDT Thu Aug 17 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN CITRUS AND NORTHERN
SUMTER COUNTIES THROUGH 545 PM EDT...

At 501 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Inverness, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Inverness, Wildwood, Inverness Highlands North, Hernando, Arbor
Lakes, Gospel Island, Rutland, Oxford, and Citrus Hills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2898 8232 2896 8231 2896 8196 2881 8195
      2886 8241 2899 8234
TIME...MOT...LOC 2101Z 271DEG 18KT 2892 8222

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

TBW
Special weather statement, Aug 17, 5:04 PM EDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
504 PM EDT Thu Aug 17 2023

FLZ057-172145-
Highlands FL-
504 PM EDT Thu Aug 17 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN HIGHLANDS COUNTY
THROUGH 545 PM EDT...

At 503 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lake Placid, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lake Placid, Venus, Sylvan Shores, Lake Istokpoga, Placid Lakes,
Archbold, Brighton, and Cornwell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2721 8116 2712 8117 2712 8127 2703 8127
      2703 8148 2739 8145 2745 8115 2743 8114
      2741 8114 2739 8112 2738 8107 2736 8103
      2734 8105 2730 8103 2729 8100 2726 8100
      2723 8098 2721 8094
TIME...MOT...LOC 2103Z 271DEG 16KT 2722 8132

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

TBW
Local storm report, Aug 17, 5:30 PM EDT, 1 hour 2 minutes before
Preliminary Local Storm Report
National Weather Service Tampa Bay Ruskin FL
530 PM EDT Thu Aug 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     Waterspout       1 SW Bradenton Beach    27.45N 82.71W
08/17/2023                   GMZ853             FL   Broadcast Media

            Broadcast media shared photo of waterspout
            off Anna Maria Island this afternoon. Time
            estimated.

&&

ARF
Special weather statement, Aug 17, 6:04 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
604 PM EDT Thu Aug 17 2023

FLZ262-265-172230-
Inland Charlotte FL-Inland Lee FL-
604 PM EDT Thu Aug 17 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN CHARLOTTE AND
NORTHEASTERN LEE COUNTIES THROUGH 630 PM EDT...

At 604 PM EDT, Doppler radar was tracking a strong thunderstorm near
Olga, or 10 miles north of Lehigh Acres, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Fort Myers, Lehigh Acres, Olga, East Dunbar, Buckingham, Charleston
Park, Tice, Fort Myers Shores, North Fort Myers, Alva, Suncoast
Estates, and Gateway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2676 8187 2685 8180 2689 8156 2660 8157
      2660 8185
TIME...MOT...LOC 2204Z 264DEG 14KT 2675 8167

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

TBW

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 10:06 PM EDTSpecial Marine WarningTBW39 min
Aug 17, 12:39 PM EDTSpecial Weather StatementTBWHighlands36 min
Aug 17, 1:20 PM EDTSpecial Marine WarningTBW40 min
Aug 17, 2:04 PM EDTSpecial Weather StatementTBWHillsborough26 min
Aug 17, 2:10 PM EDTSpecial Weather StatementTBWManatee35 min
Aug 17, 2:45 PM EDTSpecial Weather StatementTBWHillsborough30 min
Aug 17, 2:48 PM EDTSpecial Weather StatementTBWHillsborough27 min
Aug 17, 2:57 PM EDTAreal Flood AdvisoryTBWHillsborough3 hr
Aug 17, 5:01 PM EDTSpecial Weather StatementTBWSumter44 min
Aug 17, 5:04 PM EDTSpecial Weather StatementTBWHighlands41 min
Aug 17, 6:04 PM EDTSpecial Weather StatementTBWLee26 min
Aug 17, 6:35 PM EDTSpecial Weather StatementTBWLee40 min
Aug 17, 7:13 PM EDTSpecial Weather StatementTBWLee47 min

Nearby

Tornado Warnings in Florida, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.